Alert archive / Arkansas / Tornado Warnings in 2003
Tornado Warning 34, NWS Little Rock, AR
NWS Little Rock, AR issued this tornado warning at May 5, 2003, 7:48 PM CDT for Desha County, Arkansas. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 5, 2003, 7:48 PM CDT (00:48 UTC)
- Expired
- May 5, 2003, 8:20 PM CDT
- In force
- 32 min
- Issued by
- NWS Little Rock, AR
- Area
- Counties, with a storm outline in the text
County Desha County, AR
The radar
The Little Rock radar (KLZK), 139 km from the middle of the area, began a volume at 00:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 5, 3:25 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Little Rock, AR (KLZK), launched 00:00Z, 0.8 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1533 J/kg
- Mixed-layer CIN
- -35 J/kg
- Mixed-layer LCL
- 824 m above ground
- 0-6 km bulk shear
- 91 kt
- 0-1 km storm-relative helicity
- 202 m²/s²
- 0-3 km storm-relative helicity
- 115 m²/s²
- Significant tornado parameter
- 1.3
- Supercell composite
- 4.7
The text
As transmitted, in the capitals the NWS used until 2016.
549 WFUS54 KLZK 060048 TORLIT ARC041-060120- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE LITTLE ROCK AR 748 PM CDT MON MAY 5 2003 THE NATIONAL WEATHER SERVICE IN LITTLE ROCK HAS ISSUED A * TORNADO WARNING FOR... DESHA COUNTY IN SOUTHEAST ARKANSAS * UNTIL 820 PM CDT * AT 744 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A TORNADO 13 MILES SOUTHWEST OF WATSON...OR ABOUT 8 MILES NORTH OF MCGEHEE...MOVING NORTHEAST AT 45 MPH. * THE TORNADO IS EXPECTED TO BE NEAR... WATSON AROUND 815 PM CDT REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN LITTLE ROCK. LAT...LON 3380 9151 3369 9136 3395 9109 3396 9129 $$ 29
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Little Rock, AR wrote its last area forecast discussion before this tornado warning went out at May 5, 4:17 PM CDT, 3 hours 31 minutes earlier.
Area forecast discussion, May 5, 4:17 PM CDT, 3 hours 31 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LITTLE ROCK AR 417 PM CDT MON MAY 5 2003 THUNDERSTORMS CONTINUE TO RACE ACROSS SOUTHERN PARTS OF CWFA. A FEW SHOWERS WERE NOTED ON KLZK RADAR IN NORTH CENTRAL SECTIONS. SATELLITE IMAGES SHOW SCATTERED CLOUDS ACROSS THE NORTHWEST CORNER OF THE STATE ALONG AND BEHIND A COLD FRONT. THUNDERSTORMS CONTINUE TO DEVELOP IN TEXAS AND MOVE INTO SOUTHWEST ARKANSAS. THESE THUNDERSTORMS HAVE DEVELOPED AHEAD OF THE COLD FRONT IN VERY UNSTABLE AIR. A DRY LINE WAS LOCATED ACROSS CENTRAL TEXAS. LIFTED INDICES UP TO -11 WERE INDICATED WITH A CAPE OF 4500 J/KG WERE NOTED ON THE 18Z KLZK SOUNDING. GOOD SPEED SHEAR IS ALSO EVIDENT. THE FRONT ACROSS THE NORTH PART OF THE STATE WILL REMAIN FAIRLY STATIONARY OVERNIGHT AND EVENTUALLY LIFT BACK UP TO THE NORTH. THIS IS GOING TO ALLOW THUNDERSTORMS TO DEVELOP FURTHER NORTHWARD TONIGHT. THUNDERSTORMS WILL AGAIN DEVELOP ON TUESDAY SINCE ARKANSAS WILL AGAIN BE IN THE WARM AND UNSTABLE SECTOR. MODERATE RISK OF SEVERE THUNDERSTORMS CONTINUES FOR TUESDAY. THE FRONT ACROSS MISSOURI AND THE DRY LINE IN TEXAS WILL NOT MOVE MUCH THROUGH THE END OF THE WEEK AND INTO THE WEEKEND. SEVERAL SHORT WAVES MOVE THROUGH ALSO AND KEEP THUNDERSTORM CHANCES IN THE FORECAST THROUGH MONDAY. TEMPERATURES WILL REMAIN WARM AND MAINLY IN THE 80S THROUGH THE WEEK WITH LOWS IN THE 60S AND 70S. HRO 60 82 57 81 / 50 30 40 40 LIT 66 87 67 86 / 70 30 40 40 HOT 66 87 67 86 / 70 30 40 40 PBF 68 88 69 86 / 70 30 40 40 .LZK...NONE. 51
Hazardous weather outlook, May 5, 11:45 AM CDT, 8 hours 3 minutes before
ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-061000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LITTLE ROCK AR 1145 AM CDT MON MAY 5 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS. .DAY ONE...TODAY AND TONIGHT A COLD FRONT WILL REMAIN ACROSS NORTHWEST ARKANSAS THROUGH TONIGHT. A STRONG UPPER LEVEL SYSTEM FROM THE SOUTHERN PLAINS WILL INTERACT WITH THE FRONT LATER THIS AFTERNOON AND TONIGHT...WITH SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS REDEVELOPING. THE ATMOSPHERE IS PRIMED FOR ANOTHER SIGNIFICANT WEATHER OUTBREAK. VERY WARM...MOIST AND UNSTABLE AIR REMAINS OVER ALL OF ARKANSAS AT THIS TIME. IN ADDITION...VERY STRONG WINDS ALOFT WILL INTERACT WITH THIS AIR MASS TO ADD TO THE SEVERE WEATHER POSSIBILITY. THESE WINDS ARE CHANGING DIRECTION WITH HEIGHT MEANING TORNADOS ARE A VERY GOOD POSSIBILITY. THE GREATEST THREAT OF TORNADOS WILL BE ACROSS SOUTHERN ARKANSAS FROM A GLENWOOD TO ARKADELPHIA TO PINE BLUFF TO A DE WITT LINE AND SOUTH. HOWEVER...ANYWHERE IN ARKANSAS COULD SEE TORNADIC THUNDERSTORMS DEVELOP. EVEN WHERE TORNADIC STORMS DO NOT DEVELOP... STRONG WINDS AND LARGE HAIL ARE A VERY GOOD POSSIBILITY. THE COLD FRONT RESPONSIBLE FOR THE SEVERE WEATHER WILL MOVE VERY SLOWLY THROUGH TONIGHT. THE THREAT OF SEVERE WEATHER WILL CONTINUE THROUGH MOST OF THE NIGHT. SOME OF THE STORMS MAY FORM OVER THE SAME AREAS THROUGH OUT THE DAY AND NIGHT. AS A RESULT...HEAVY RAIN AND FLOODING CAN NOT BE RULED OUT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THE FRONT IN NORTHERN ARKANSAS WILL PRETTY MUCH STALL ACROSS THE REGION IN THE COMING DAYS. SEVERAL SYSTEMS FROM THE PLAINS WILL JOIN WITH THE FRONT TO TRIGGER A FEW ROUNDS OF SHOWERS AND THUNDERSTORMS THROUGH AT LEAST THURSDAY. WITH A WARM AND UNSTABLE ATMOSPHERE SURROUNDING THE FRONT...THERE WILL BE A CONTINUED CHANCE OF SEVERE WEATHER. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS LIKELY IS LATER THIS AFTERNOON AND TONIGHT. 56
In the hours before
Local storm report, May 5, 4:21 PM CDT, 3 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK, AR
421 PM CDT MON MAY 5 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0358 PM 6 E THORNTON AR 1.25 INCH HAIL
05/05/03 CALHOUN REPORTED BY STORM SPOTTER.
218Local storm report, May 5, 4:43 PM CDT, 3 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK, AR
443 PM CDT MON MAY 5 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0430 PM 2 S STAR CITY AR 1.00 INCH HAIL
05/05/03 LINCOLN REPORTED BY STORM SPOTTER.
0431 PM STAR CITY AR 1.75 INCH HAIL
05/05/03 LINCOLN REPORTED BY LAW
ENFORCEMENT.
38Local storm report, May 5, 5:08 PM CDT, 2 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK, AR
508 PM CDT MON MAY 5 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0340 PM CAMDEN AR .88 INCH HAIL
05/05/03 OUACHITA SEVERAL REPORTS RECEIVED
AND REPORTED BY LAW
ENFORCEMENT.
0409 PM JACINTO AR 1.00 INCH HAIL
05/05/03 DALLAS REPORTED BY LAW
ENFORCEMENT.
0440 PM GURDON AR 1.75 INCH HAIL
05/05/03 CLARK REPORTED BY LAW
ENFORCEMENT.
38Local storm report, May 5, 5:25 PM CDT, 2 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK, AR
525 PM CDT MON MAY 5 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0410 PM DELIGHT AR .88 INCH HAIL
05/05/03 PIKE AT MCKNIGHTS GROCERY SUPER
STORE REPORTED BY PUBLIC.
38Local storm report, May 5, 6:33 PM CDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK, AR
633 PM CDT MON MAY 5 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0530 PM 7 W CAMDEN AR 1.75 INCH HAIL
05/05/03 OUACHITA REPORTED BY EMERGENCY
MANAGEMENT.
0615 PM STAR CITY AR 70 MPH TSTM WIND GUST
05/05/03 LINCOLN LIVE WEATHER CREW FROM
CHANEL 4 NEWS. REPORTED BY
MEDIA.
38Local storm report, May 5, 7:10 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK, AR
710 PM CDT MON MAY 5 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0250 PM WARREN AR .88 INCH HAIL
05/05/03 BRADLEY REPORTED BY STORM SPOTTER.
0620 PM GLENDALE AR 80 MPH TSTM WIND GUST
05/05/03 LINCOLN ROOF BLOWN OFF CHICKEN
HOUSE AND PART OF BUILDING
DESTROYED. TWO LARGE TREES
DOWN. REPORTED BY MEDIA.
0645 PM BANKS AR .88 INCH HAIL
05/05/03 BRADLEY REPORTED BY STORM SPOTTER.
38The office that day
Everything else NWS Little Rock, AR issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 5, 7:25 PM CDT | Severe Thunderstorm Warning | LZK | Desha, Drew | 45 min |
| May 5, 8:35 PM CDT | Severe Thunderstorm Warning | LZK | Desha | 30 min |
| May 5, 8:37 PM CDT | Severe Thunderstorm Warning | LZK | Desha | 28 min |
| May 5, 11:07 PM CDT | Tornado Warning | LZK | Fulton | 28 min |
Nearby
Tornado Warnings in Arkansas, 2003Every tornado warning in 2003Tornadoes in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.